Category: 

Is There a Connection Between Lisinopril and Erectile Dysfunction?

A doctors might find it more important to treat high blood pressure than to address erectile dysfunction.
Lisinopril is used to manage a patient's chronic hypertension.
Any man at any age can suffer from erectile dysfunction.
In some cases, using lisinopril may actually cure sexual problems that were previously caused by high blood pressure.
Article Details
  • Written By: Erin J. Hill
  • Edited By: Bronwyn Harris
  • Last Modified Date: 03 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Queen of England legally owns about one-sixth of all of the land on Earth.  more...

December 20 ,  1860 :  South Carolina seceded from the US.  more...

The connection between use of lisinopril and erectile dysfunction is not entirely understood. Studies have been conducted and show a possible link, but the results are considered inconclusive. The two are connected in some ways, however, since lisinopril is used to treat high blood pressure, which is a major cause of erectile dysfunction.

For one thing, most men who use lisinopril are approaching or are in their middle aged years and are more likely to suffer from erectile dysfunction anyway. Since this medication is used to treat high blood pressure, a major contributor to sexual dysfunction, it is also possible that men afflicted with sexual problems have them due to hypertension. The number of men who reported erectile dysfunction after beginning treatment was very small, so it has been hard for researchers to know if the medication or other factors were the cause.

For most men, use of lisinopril and erectile dysfunction will not be a concern. In the majority of cases it is also more important to treat the underlying high blood pressure than to worry about sexual performance, at least during the initial stages of treatment. For men who do experience a problem, additional medications may be prescribed to enhance sexual performance. Others may be given an alternative medication to treat hypertension.

Ad

Using lisinopril and erectile dysfunction are also connected because this medication treats a major cause of sexual problems. High blood pressure, also known as hypertension, can prevent proper sexual performance because it inhibits blood flow into the penis. In order for an erection to occur, the penis must be filled with blood. Decreased blood flow through constricted vessels can therefore result in sexual dysfunction.

In this way, lisinopril and erectile dysfunction may be linked because use of this medication could actually cure sexual problems caused by high blood pressure. In many men, once hypertension is controlled, sexual performance should return to normal. If this doesn't occur, another underlying health condition may be to blame. Men who are worried about sexual dysfunction may also take more time to return to normal.

Ad

More from Wisegeek

You might also Like

Discuss this Article

SarahGen
Post 3

@literally45-- I think there is a specific definition of erectile dysfunction. Some people think that they have erectile dysfunction when they lack sexual desire. But they're not the same thing.

literally45
Post 2

@ddljohn-- I take lisinopril and I have erectile dysfunction. But I already had this problem before I started taking lisinopril so I know that it's not related.

I'm sure the doctor is right about the connection between lisinopril and erectile dysfunction. There are so many possible causes of erectile dysfunction. It can certainly be a side effect of medications but it could also be high blood pressure, diabetes, stress or some other cause. It's difficult to pinpoint. As far as I know, lisinopril is not known for affecting sexual performance as much as some other high blood pressure medications like atenolol.

ddljohn
Post 1

My husband takes lisinopril for high blood pressure and he is convinced that the medication is causing erectile dysfunction. He has spoken to his doctor about it and the doctor feels that it's unlikely. Apparently, if lisinopril does affect sexual function, it will only do so for a temporary period. I'm telling him not to think about it but he is clearly worried about this.

Is anyone else experiencing this side effect with lisinopril?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email